Thunderstorm Wind, Wichita
- When
- September 20, 8:52 PM CST
- Where
- Wichita County, 0.9 mi SW of (Sps)sheppard Afb
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.980, -98.500
Numerous thunderstorms along a stalled outflow boundary produced heavy rainfall and isolated severe wind gusts across southern Oklahoma and adjacent western North Texas on the evening of the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous thunderstorms along a stalled outflow boundary produced heavy rainfall and isolated severe wind gusts across southern Oklahoma and adjacent western North Texas on the evening of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 20, 5:41 PM CST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 641 PM CDT Fri Sep 20 2019 .DISCUSSION... && .AVIATION... Thunderstorms will affect OKC and OUN TAFs into mid-evening and SPS and LAW later this evening. Most of the thunder may abate overnight, but ceilings at MVFR conditions will be scattered. South winds will be gusty in western Oklahoma Saturday thunderstorms chances increase in western and northern Oklahoma later Saturday afternoon. && .PREV DISCUSSION... /issued 254 PM CDT Fri Sep 20 2019/ DISCUSSION... With the exception of one decent rain event, the first three weeks of September 2019 have been dry with above average temperatures. Rain and thunderstorm chances will certainly improve as a western trough translates eastward through this weekend. PW's will remain near the max moving average (SPC sounding climo page), so there is a concern of heavy rainfall and flooding over the next 48-60 hours. Southwest flow will increase across the Panhandles and western Oklahoma today, as part of the western trough moves northeast across the Rockies and northern Plains. At least scattered showers and thunderstorms are expected to develop over western/northern Texas through the afternoon/evening with a general movement to the northeast. Additional storms are also expected across western Texas. Heavy rainfall and gusty winds will be the main concerns with the stronger storms this afternoon/tonight. Showers and storms across south central and southeast Oklahoma will certainly pose a risk of heavy rainfall with torrential downpours. Perhaps after this evening, this area will be influenced more by an upper ridge to our east. As the western trough continues east over the weekend, rain chances will remain relatively high. For Saturday, higher chances will be across western and northern Oklahoma and western north Texas. Perhaps a better connection to tropical Pacific moisture will occur with an embedded wave. A cold front will also begin to move closer to northern Oklahoma. Frontal precipitation will mainly impact areas to our north during the day Saturday. However, Saturday night into Sunday chances will increase as the front/outflow moves into northern Oklahoma. Again, heavy rainfall and flooding will be a concern. Somewhat drier air is expected to move into at least the northwest 1/2 of the state Sunday afternoon into early Monday. This combined with weak shortwave ridging may bring a period of mainly dry weather. Another trough will begin the approach the area by Tuesday. Return flow ahead of this feature will likely result in at least widely scattered showers and storms. How quickly east the next trough will move is somewhat uncertain. Therefore will keep rain chances fairly low at this time. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 83 71 81 / 40 30 50 60 Hobart OK 71 87 69 84 / 80 40 60 50 Wichita Falls TX 72 89 71 87 / 70 30 40 30 Gage OK 69 88 66 83 / 60 30 20 30 Ponca City OK 71 82 70 79 / 30 50 60 80 Durant OK 71 89 71 89 / 40 10 10 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 15/09/09
Hazardous Weather Outlook National Weather Service Norman OK 1240 PM CDT Fri Sep 20 2019 OKZ004>048-050>052-TXZ083>090-211115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1240 PM CDT Fri Sep 20 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Showers and thunderstorms will continue to develop across southern and western Oklahoma and western north Texas through the afternoon. Additional storms will form across western Texas with a general movement to the northeast. A few strong storms will be possible through this evening, especially across southwest Oklahoma and western north Texas. Some o the storms will also produce torrential downpours which may result in areas of flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Showers and thunderstorms will be possible across at least portions of the area through the middle of next week. Locally heavy rain will be the main concern throughout much of that time. However, a few strong to severe storms will be possible both Saturday and Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
635 PM CDT Fri Sep 20 2019
TXZ084-087-210030-
Foard TX-Knox TX-
635 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Foard and western
Knox Counties Until 730 PM CDT...
AT 632 PM CDT, strong thunderstorms were along a line extending from
10 miles east of Chalk to 14 miles west of Benjamin to 11 miles north
of Old Glory, moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Knox City, Crowell, Benjamin, Truscott and Gilliland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3395 10005 3410 9971 3374 9965 3340 9975
3340 9999 3383 10000 3384 10005
TIME...MOT...LOC 2332Z 238DEG 23KT 3385 10005 3355 10003 3330 10009
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
722 PM CDT Fri Sep 20 2019
OKZ037-TXZ085-210045-
Tillman OK-Wilbarger TX-
722 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR central Tillman and east central
Wilbarger Counties Until 745 PM CDT...
AT 721 PM CDT, a strong thunderstorm was located 5 miles east of
Davidson, moving north at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Frederick, Davidson, Manitou and Hollister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3419 9910 3457 9901 3445 9867 3418 9892
3419 9892 3421 9895 3415 9895 3413 9897
TIME...MOT...LOC 0021Z 201DEG 30KT 3422 9899
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
725 PM CDT Fri Sep 20 2019
TXZ083>085-087-088-210130-
Foard TX-Knox TX-Wilbarger TX-Baylor TX-Hardeman TX-
725 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard...eastern
Knox...western Wilbarger...western Baylor and southeastern Hardeman
Counties Until 830 PM CDT...
AT 721 PM CDT, strong thunderstorms were along a line extending from
5 miles west of Margaret to 6 miles south of Crowell to 3 miles east
of Gilliland to 3 miles southwest of Munday, moving east at 30 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Vernon, Seymour, Munday, Crowell, Chillicothe, Goree, Red Springs,
Thalia, Gilliland, Bomarton, Margaret, Lockett, Lake Kemp, Vera,
Medicine Mound, Rhineland, Rayland and Copper Breaks State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3340 9978 3370 9975 3388 9985 3413 9982
3434 9930 3397 9921 3381 9914 3340 9921
TIME...MOT...LOC 0021Z 256DEG 25KT 3407 9975 3389 9970 3372 9963 3341
9967
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
829 PM CDT Fri Sep 20 2019
OKZ035>038-TXZ085-086-088-089-210230-
Kiowa OK-Tillman OK-Comanche OK-Jackson OK-Wichita TX-Archer TX-
Wilbarger TX-Baylor TX-
829 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...Tillman...
west central Comanche...southeastern Jackson...western Wichita...
northwestern Archer...Wilbarger and northeastern Baylor Counties
Until 930 PM CDT...
AT 824 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Fargo to 5 miles south of Grayback to 4 miles north
of Seymour, moving northeast at 30 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Vernon, Frederick, Seymour, Electra, Snyder, Grandfield, Tipton,
Mountain Park, Davidson, Manitou, Hollister, Loveland, Lake
Diversion, Harrold, Lockett, Lake Kemp, Mabelle, Fargo, Oklaunion and
Grayback.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3481 9887 3415 9864 3373 9891 3357 9932
3391 9934 3439 9942
TIME...MOT...LOC 0124Z 238DEG 28KT 3435 9927 3392 9914 3366 9926
03SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 846 PM CDT Fri Sep 20 2019 OKZ041-046-047-051-210245- Carter OK-Johnston OK-Marshall OK-Murray OK- 846 PM CDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Carter... southwestern Johnston...northwestern Marshall and southeastern Murray Counties Until 945 PM CDT... AT 841 PM CDT, a strong thunderstorm was located near Gene Autry, moving northeast at 20 MPH. HAZARDS INCLUDE... Wind gusts over 50 MPH... Significant flooding in areas of poor drainage... Heavy rain can lead to reduced visibility... Frequent cloud to ground lightning... Locations impacted include... Ardmore, Sulphur, Dickson, Mannsville, Springer, Ravia, Dougherty, Gene Autry, Lake Of The Arbuckles and northern Lake Murray. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3407 9713 3428 9722 3452 9697 3423 9671 TIME...MOT...LOC 0141Z 241DEG 16KT 3424 9708 03
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
928 PM CDT Fri Sep 20 2019
OKZ035-037-038-044-TXZ086-090-210330-
Kiowa OK-Tillman OK-Cotton OK-Comanche OK-Clay TX-Wichita TX-
928 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa...eastern
Tillman...Cotton...Comanche...northwestern Clay and Wichita Counties
Until 1030 PM CDT...
AT 926 PM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Snyder to near Chattanooga to 4 miles southwest
of Devol to 5 miles northeast of Holliday, moving east at 35 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Wichita Falls, Lawton, Burkburnett, Walters, Iowa Park, Cache,
Snyder, Geronimo, Grandfield, Temple, Petrolia, Byers, Dean,
Chattanooga, Randlett, Mountain Park, Medicine Park, Indiahoma, Jolly
and Devol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3384 9874 3438 9884 3462 9904 3486 9889
3485 9846 3458 9814 3384 9813
TIME...MOT...LOC 0226Z 251DEG 29KT 3460 9891 3441 9867 3416 9865 3387
9863
03The Altus AFB radar (KFDR), 61 km away, was scanning. The volume nearest the first event began at 02:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854813.